Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 26, NWS La Crosse, WI

June 17, 2010Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2010, 9:55 PM CDT for Fillmore County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2010, 9:55 PM CDT (02:55 UTC)
Expired
Jun 17, 2010, 10:30 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:19 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 3:19 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT THU JUN 17 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY

FORECAST FOCUS IS ON STORM POTENTIAL TONIGHT AND FRIDAY...RAIN
CHANCES AGAIN SUNDAY.

19Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE CENTER OVER WESTERN
ND WITH A WARM FRONT REACHING EAST/SOUTHEAST INTO SOUTHERN MN...AND
A DRYLINE ACROSS EASTERN SD. VISIBLE SATELLITE IMAGERY SHOWS CLOUD
AND CONVECTION ACROSS MUCH OF ND AND NORTHERN MN...WHERE TORNADO
WATCHES WERE IN EFFECT. AHEAD OF THE DRY LINE...CONSIDERABLE
CUMULUS HAS DEVELOPED...AS WELL AS SOME STRONG STORMS. ANOTHER
TORNADO WATCH IS IN EFFECT AHEAD OF IT.

OBVIOUS FIRST CONCERN IS THE SEVERE POTENTIAL TONIGHT. RUC MODEL AND
12Z DETERMINISTIC MODEL RUNS INDICATE PLENTY OF CAPE ACROSS
SOUTHERN MN/IA WITH 4000+ J/KG. LITTLE OR NO CIN EITHER. SHEAR IS
STRONG...AND PLENTY OF FOCUS FOR CONVERGENCE. EXPECT STORMS TO
CONTINUE FIRING OVER WESTERN MN...WITH DISCRETE STORMS HAVING THE
POTENTIAL FOR ROTATION...PRODUCING LARGE HAIL AND PERHAPS EVEN A
STRAY TORNADO. WITH TIME...ANTICIPATE THE STORMS CONGEALING INTO A
LINE OF STORMS...WHICH WILL QUICKLY PROPAGATE EASTWARD OUT AHEAD OF
THE FRONT. SHEAR AND MOISTURE PROFILES SUGGEST THIS WOULD EVOLVE
INTO A SQUALL LINE WITH STRONG WINDS BECOMING DOMINANT. AT THIS
POINT...ANTICIPATING THIS SCENARIO...WHICH WOULD PLACE A LINE OF
STRONG STORMS ON THE WESTERN FORECAST AREA BOUNDARY SOMEWHERE
AROUND 00Z THIS EVENING. THIS LINE SHOULD THEN MOVE EAST ACROSS THE
AREA.  FORECAST GRIDS HAVE BEEN SET UP WITH THIS IN MIND.

THIS ROUND OF CONVECTION SHOULD BE EAST OF THE AREA BY MORNING...
WHICH WILL BE KEY TO EXPECTED OUTCOMES ON FRIDAY. IF THE ACTIVITY IS
INDEED GONE...WE SHOULD GET TIME FOR THE ATMOSPHERE TO RECOVER
ENOUGH TO ALLOW FOR STRONG CONVECTION TO FORM ONCE AGAIN. MODEL CAPE
AGAIN FORECAST TO BE QUITE HIGH...3500+ J/KG...WITH EVEN STRONGER
BULK SHEAR. LOOKS LIKE ANOTHER GOOD CHANCE FOR STRONG TO SEVERE
STORMS.

COLD POOL FROM THIS SECOND ROUND OF CONVECTION...AND THE FACT THAT
THE SHORT WAVE TROUGH WILL HAVE MOVED INTO THE GREAT LAKES...SHOULD
HELP TO PUSH THE ACTION SOUTH OF THE FORECAST AREA FOR A TIME. IT
APPEARS SATURDAY WILL BE DRY. HAVE KEPT THIS TREND FROM THE PREVIOUS
FORECAST.

BUT THE BOUNDARY WHICH WAS LURKING TO OUR SOUTH WILL START TO LIFT
NORTHWARD AGAIN...FEEDING OFF THE AVAILABLE MOISTURE AND
INSTABILITY TO GENERATE MORE STORMS ACROSS IOWA. SOME OF THESE COULD
MOVE NORTHWARD INTO THE AREA SATURDAY NIGHT...AND ESPECIALLY ON
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM RANGE MODEL SOLUTIONS IN REASONABLE AGREEMENT AND KEEP THE
AREA IN A GENERAL ZONAL FLOW REGIME ON THE NORTHERN FRINGE OF THE
RIDGING WHICH DOMINATES THE SOUTHERN TIER STATES. THE AFOREMENTIONED
FRONTAL BOUNDARY MEANDER NORTH AND SOUTH ACROSS THE REGION...AND
WILL WORK IN CONCERT WITH PASSING SHORT WAVE TROUGHS RIPPLING
THROUGH THE FLOW TO GENERATE CONVECTION FROM TIME TO TIME.  LOOKS
LIKE ENOUGH SURFACE RIDGING WILL NOSE IN FOR THURSDAY TO SHIFT
ALL OF THE ACTION SOUTH OF THE REGION FOR THURSDAY...SO WENT
WITH A DRY FORECAST.  OF COURSE...WITH SCATTERED CONVECTION AND
THE FRONT MEANDERING ABOUT...THE CONFIDENCE IN TIMING ANY DRY
OR WET PERIODS DURING THE LONG TERM REMAINS ON THE LOW SIDE.

&&

.HYDROLOGY...

WITH REPEATED RAIN ACTIVITY OVER THE PAST WEEK AND FAIRLY MOIST
SOILS...AND WITH RAIN IN THE FORECAST NEARLY EVERY DAY FOR THE NEXT
WEEK...HYDROLOGIC CONCERNS CONTINUE TO BE ELEVATED. WITH MOIST
SOILS...RIVERS ARE RESPONDING TO EVEN THE SMALLEST AMOUNTS OF
RAINFALL. ANY AREA THAT SEES HEAVY RAINFALL...OR ANY TRAINING OF
STORMS ACROSS THE SAME AREA...WILL HAVE THE POTENTIAL TO SEE RUNOFF
PROBLEMS. THIS SITUATION WILL CONTINUE TO BE MONITORED.

&&

.AVIATION...

FOCUS FOR THE TAF SITES CENTER ON THUNDERSTORM TIMING AND INTENSITY
HEADING INTO THE EVENING HOURS. AS THE PRESSURE GRADIENT TIGHTENS
SOUTHEAST WINDS ALSO REMAIN QUITE STRONG BUT WITH CONVECTION
DEVELOPMENT EXPECTED TO THE WEST OVER THE NEXT FEW HOURS...HAVE
ATTEMPTED TO TIME BEST THREAT FOR STRONG STORMS AT TAF LOCATIONS.
CERTAINLY A RISK OF SEVERE WIND GUSTS AS WELL SO INCLUDED THAT WITH
SQUALL WIND SHIFT IN FORECASTS.

ONCE CONVECTION PUSHES THROUGH THIS EVENING...EXPECT VFR CONDITIONS
TO PREVAIL BUT COULD SEE REPEAT PERFORMANCE FRIDAY AFTERNOON WITH
BOUNDARY NEARBY AND STORMS EXPECTED TO FORM IN THE AREA AFTER 18.18Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM/HYDROLOGY...MW
AVIATION...SHEA
Hazardous weather outlook, Jun 17, 11:50 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT THU JUN 17 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1150 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON
CLOSER TO THE DAKOTAS AND THEN PROGRESS EAST BY EARLY EVENING.
AS THEY APPROACH THEY COULD FORM A SQUALL LINE WHICH WILL HAVE THE
GREATEST POTENTIAL TO PRODUCE DAMAGING WINDS BEFORE WEAKENING. LARGE
HAIL...HEAVY RAIN AND EVEN AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WEST OF THE MISSISSIPPI RIVER. THE THREAT TIME FOR SEVERE
WEATHER APPEARS TO BE 5 PM TO 10 PM WEST OF THE MISSISSIPPI
RIVER...AND FROM 7 PM TO MIDNIGHT IN WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY ALONG AND AHEAD
OF AN APPROACHING COLD FRONT. STORMS COULD FORM IN THE AREA DURING
THE AFTERNOON WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...
HEAVY RAIN AND EVEN TORNADOES BEFORE MOVING TO THE EAST AND SOUTH OF
THE AREA FRIDAY EVENING.

ANOTHER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE AREA STARTING
SATURDAY NIGHT AND THEN CONTINUE THROUGH WEDNESDAY. WITH REPEATED
ROUNDS OF LOCALLY HEAVY RAIN POSSIBLE...THE THREAT FOR FLOODING WILL
BE INCREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY...ESPECIALLY IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A WATCH WILL LIKELY BE
ISSUED LATER THIS AFTERNOON OR EVENING AND AS STRONG TO SEVERE
STORMS APPROACH...ASSUME ACTIVATION IS NEEDED.

SPOTTERS MAY AGAIN BE NEEDED ON FRIDAY AFTERNOON AS STORMS DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR CONFERENCE CALL IS SCHEDULED AT THIS TIME.

SHEA

In the hours before

Special weather statement, Jun 17, 9:19 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
919 PM CDT THU JUN 17 2010

IAZ010-011-029-030-MNZ079-088-095-096-WIZ029-032>034-041-042-053>055-
061-180515-
ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-
HOUSTON-JACKSON-LA
CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
919 PM CDT THU JUN 17 2010

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THE REMAINDER OF THE
   EVENING...

AT 917 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
EXTENDING FROM NEAR LAKE CITY MINNESOTA...TO OSAGE IOWA. MOVEMENT OF
THE STORMS WAS TO THE NORTHEAST AT 35 MPH....WITH THE THE LINE
MOVING EAST AT 35 MPH.

THESE STORM WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 55 TO
65 MPH...TORRENTIAL DOWNPOURS OF RAIN ALONG WITH HAIL UP TO 1 INCH
IN DIAMETER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM FRIDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

RABERDING
Local storm report, Jun 17, 9:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     POTSDAM                 44.16N 92.35W
06/17/2010  E50 MPH          OLMSTED            MN   EMERGENCY MNGR

&&

DAVIS
Local storm report, Jun 17, 9:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     PLAINVIEW               44.17N 92.17W
06/17/2010  M48 MPH          WABASHA            MN   EMERGENCY MNGR

&&

DAVIS
Local storm report, Jun 17, 9:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND GST     2 SE EYOTA              43.97N 92.20W
06/17/2010  M72 MPH          OLMSTED            MN   MESONET

&&

ADAMS
Local storm report, Jun 17, 9:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     OSAGE                   43.28N 92.81W
06/17/2010                   MITCHELL           IA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS MITCHELL
            COUNTY.

&&

DAVIS
Local storm report, Jun 17, 9:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     1 W ST. CHARLES         43.97N 92.08W
06/17/2010                   WINONA             MN   LAW ENFORCEMENT

            POWER LINES DOWN

&&

DAVIS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:36 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau84 min
Jun 17, 10:12 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe, Trempealeau63 min
Jun 17, 10:55 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Richland, Vernon65 min
Jun 17, 11:21 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland54 min
Jun 17, 7:28 PM CDTTornado WarningARXDodge62 min
Jun 17, 8:28 PM CDTTornado WarningARXDodge35 min
Jun 17, 8:36 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted54 min
Jun 17, 9:01 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Wabasha, Winona59 min
Jun 17, 9:11 PM CDTFlash Flood WarningARXDodge3 hr
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell66 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek65 min
Jun 18, 9:35 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell40 min
Jun 18, 9:58 AM CDTSevere Thunderstorm WarningARXHoward47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.